Thunderstorm Wind, Clarke
- When
- August 5, 3:20 PM CST
- Where
- Clarke County, 3 mi W of Osceola
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.033, -93.833
During the morning an MCS moved southeast across Iowa and left behind a significant cold pool over the state. The southwest boundary of the cold pool extended from northwest into south central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
During the morning an MCS moved southeast across Iowa and left behind a significant cold pool over the state. The southwest boundary of the cold pool extended from northwest into south central Iowa. Temperatures were in the 70s in the cold pool over central Iowa, while readings topped the 90 degree mark over southwest Iowa. Dew point temperatures reached the low 70s by mid afternoon. CAPE values in southwest Iowa were above 3000 J/kg, with 2000 to 2500 J/kg values over south central Iowa. An area of thunderstorms developed along the boundary over south central Iowa and produced a brief period of winds and hail. Sixty to seventy MPH winds were reported in Clarke and Wayne County, toppling trees in both locations. Hail of an inch in diameter pelted areas north of Leon in Decatur County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT TUE AUG 5 2003 MAIN FOCUS IS TIMING/DURATION OF CURRENT PCPN IN SHORT TERM. SECOND CONCERN IS PCPN ON WED. IN LONGER TERM MODELS CONVERGING SOLUTION OF PCPN FRI NGT AND THEN AGAIN SAT NGT. IN SHORT TERM WEAK S/W WITH DIFFUSE SFC LO SLOWLY TRACKING ESEWRD ACRS THE AREA. MODELS HINT AT WEAKER SEC VORT TNGT WITH LGT PCPN CNTRL AND EAST. ALRDY IN FCST WL CONTINUE. WILL END PCPN BY 18Z WED AS ANY SPT REALLY WEAK BY THAT TIME. GUIDANCE TEMPS LOOK GOOD. IN LONGER TERM MODELS HAVE BEEN TRENDING AND FINALLY HAVE CLEAR ENOUGH DEFINITION OF S/W IN FLOW AND DYNAMICAL SPT TO INTRO CHANCE FRI NGT INTO SAT MRNG THEN AGAIN SAT NGT. MODELS KEEP WAMREST AIR WELL WEST OF CWA SO CONTINUED LOWERING OF HIGHS AND MOVE AWAY FROM 90S IS ABOUT COMPLETE. NOT UNREAL IN WRN IA HWVR WITH CLDS COVER AND CONTINUED LGT NERLY FLOW NO SHARP WARMUP EXPECTED. GUIANCE TEMPS ACCEPTED. .DSM...NONE FORSTER
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A PERIOD OF SCATTERED WEAK TO MODERATE THUNDERSTORMS OR SHOWERS WILL OCCUR THIS MORNING ACROSS THE WESTERN HALF OF CENTRAL IOWA. AFTER THESE END...A PERIOD OF PARTIAL CLEARING WILL TAKE PLACE THROUGH EARLY THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO WESTERN IOWA. AFTERNOON HEATING WILL INSTIGATE RENEWED DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG OR NEAR THE TROUGH THROUGH TONIGHT AS IT MOVES SOUTHEAST ACROSS THE STATE. THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...BRIEF WIND GUSTS TO 35 MPH...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF WEAK TO MODERATE THUNDERSTORMS EXISTS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
The Des Moines radar (KDMX), 78 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378505, 5378506, 5378507.